Alert archive / South Dakota / Red Flag Warnings in 2016

Red Flag Warning 12, NWS Aberdeen, SD

October 13, 2016

NWS Aberdeen, SD issued this red flag warning at Oct 13, 2016, 1:52 PM CDT. It took effect at Oct 14, 2016, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2016, 1:52 PM CDT (18:52 UTC)
In effect from
Oct 14, 2016, 1:00 PM CDT
Expired
Oct 14, 2016, 6:33 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted.

669 
WWUS83 KABR 131852
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT THU OCT 13 2016

...CRITICAL FIRE WEATHER CONDITIONS FORECAST ON FRIDAY...

.VERY WARM AND DRY AIR WILL MOVE INTO SOUTHWEST AND SOUTH CENTRAL
SOUTH DAKOTA FRIDAY AFTERNOON. SOUTHWEST WINDS WILL ALSO BECOME
BREEZY AND GUSTY DURING THE AFTERNOON HOURS.

SDZ267-140300-
/O.UPG.KABR.FW.A.0002.161014T1800Z-161015T0000Z/
/O.NEW.KABR.FW.W.0012.161014T1800Z-161015T0000Z/
LOWER BAD RIVER-
152 PM CDT THU OCT 13 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 267...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM TO 7 PM CDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FRIDAY 
  AFTERNOON. ANY FIRES THAT OCCUR WILL LIKELY SPREAD RAPIDLY OR 
  DISPLAY ERRATIC BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
4 follow-up statements
431 
WWUS83 KABR 132328
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT THU OCT 13 2016

...CRITICAL FIRE WEATHER CONDITIONS FORECAST ON FRIDAY...

.VERY WARM AND DRY AIR WILL MOVE INTO SOUTHWEST AND SOUTH CENTRAL
SOUTH DAKOTA FRIDAY AFTERNOON. SOUTHWEST WINDS WILL ALSO BECOME
BREEZY AND GUSTY DURING THE AFTERNOON HOURS.

SDZ267-141130-
/O.CON.KABR.FW.W.0012.161014T1800Z-161015T0000Z/
LOWER BAD RIVER-
628 PM CDT THU OCT 13 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
267...

* AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FRIDAY 
  AFTERNOON. ANY FIRES THAT OCCUR WILL LIKELY SPREAD RAPIDLY OR 
  DISPLAY ERRATIC BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
679 
WWUS83 KABR 140850
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT FRI OCT 14 2016

...CRITICAL FIRE WEATHER CONDITIONS FORECAST THIS AFTERNOON...

.VERY WARM AND DRY AIR WILL MOVE INTO SOUTHWEST AND SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON. SOUTHWEST WINDS WILL ALSO BECOME
BREEZY AND GUSTY DURING THE AFTERNOON HOURS.

SDZ267-141700-
/O.CON.KABR.FW.W.0012.161014T1800Z-161015T0000Z/
LOWER BAD RIVER-
350 AM CDT FRI OCT 14 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 267...

* AFFECTED AREA...FIRE WEATHER ZONE 267...LOWER BAD RIVER.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS FROM 25 TO 30 MPH.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST THIS
  AFTERNOON. ANY FIRES THAT OCCUR WILL LIKELY SPREAD RAPIDLY OR
  DISPLAY ERRATIC BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
798 
WWUS83 KABR 141635
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT FRI OCT 14 2016

...CRITICAL FIRE WEATHER CONDITIONS DEVELOPING...

.VERY WARM AND DRY AIR IS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA AND WILL REMAIN THROUGH LATE THIS AFTERNOON. SOUTHWEST
WINDS WILL ALSO BECOME BREEZY AND GUSTY DURING THE AFTERNOON
HOURS.

SDZ267-150000-
/O.CON.KABR.FW.W.0012.161014T1800Z-161015T0000Z/
LOWER BAD RIVER-
1135 AM CDT FRI OCT 14 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 267...

* AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS ARE DEVELOPING. ANY
  FIRES THAT OCCUR WILL LIKELY SPREAD RAPIDLY OR DISPLAY ERRATIC
  BEHAVIOR...AND BE DIFFICULT TO GET UNDER CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
867 
WWUS83 KABR 142333 
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT FRI OCT 14 2016


SDZ267-150045-
/O.CAN.KABR.FW.W.0012.000000T0000Z-161015T0000Z/
LOWER BAD RIVER-
633 PM CDT FRI OCT 14 2016

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 267...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE RED 
FLAG WARNING.

RH IS STARTING TO RECOVER AND WINDS HAVE FALLEN OFF ENOUGH TO
CANCEL THE WARNING THIS EVENING. WINDS WILL CONTINUE TO DIMINISH
OVER THE NEXT COUPLE OF HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Oct 13, 11:51 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 13, 11:51 AM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1151 AM CDT Thu Oct 13 2016

.UPDATE...
Issued at 1147 AM CDT THU OCT 13 2016

No changes planned to the today period. Sky, wind, wx components
are all in fine shape. Will see if mid-October full insolation can
nudge temps up into the upper 50s to lower 60s across the James
valley of northeast South Dakota over into west central Minnesota
this afternoon.

See below for an updated aviation forecast discussion.

UPDATE Issued at 638 AM CDT THU OCT 13 2016

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 348 AM CDT THU OCT 13 2016

Surface high pressure is beginning to push east, allowing for light
south to southeast breezes across the area. After some sharp
temperature drops last evening, readings have steadied out a bit, or
even risen in some instances. Current temps range from the mid 20s
to mid 30s over the CWA. Highs today are expected to range from the
upper 50s to mid 60s under mostly sunny skies and south to southeast
breezes.

Main concern in the short term is fire weather on Friday. Very warm
and dry air will move into southwest and south central SD Friday
afternoon. RH values are still forecast to fall into the teens over
fire weather zone 267, with breezy/gusty southwest winds developing
during the afternoon. Have therefore issued a fire weather watch for
Friday afternoon. It appears the north central SD fire zone 268 may
have lighter winds so did not issue a headline for that area.
Debated on including fire zone 270, but current RH forecast only has
the western fringe of the zone reaching criteria, with higher
readings in the upper 20s over the rest of the zone. Day shift
forecasters may feel differently and can opt to include this zone in
a watch as well. It appears that wind speeds will be there for sure,
just a matter of the lower RH values reaching that far east. Of
course, in these scenarios dewpoints may end up falling lower than
forecast anyway, given the dry fuels, inverted V soundings, and good
mixing of dry air aloft.

Weak cool front moves through the area Friday night, with mainly
just a wind shift to the northwest and slightly cooler temps behind
it. Post-frontal temperatures on Saturday are still forecast to
range in the upper 60s to lower 70s for most areas.

.LONG TERM...(Saturday Evening through Wednesday)
Issued at 348 AM CDT THU OCT 13 2016

The long term features mild westerly Pacific flow across the region
from Saturday night through Monday with a couple short wave troughs
and Pacific fronts coming through. Both Sunday and Monday should
have much above normal temperatures with highs in the mid 60s to the
mid 70s across the cwa. The upper level flow then transitions from
southwest to northwest into Tuesday and Wednesday bringing a cool
down with mid 50s to the lower 60s for highs both days. There will
also be a couple chances of rainfall in the long term with the short
wave troughs/fronts coming through both Sunday and Sunday night and
again Monday night and early Tuesday. Neither one appears to be
a significant rain producer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1147 AM CDT THU OCT 13 2016

VFR conditions are expected through the period for all locations.
There could be some low level windshear overnight into Friday
morning to deal with, especially at the KPIR and KATY terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ267.

MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...Dorn
Hazardous weather outlook, Oct 13, 4:25 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT THU OCT 13 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT THU OCT 13 2016 /325 AM MDT THU OCT 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TO VERY HIGH FIRE DANGER WILL DEVELOP ACROSS CENTRAL SOUTH
DAKOTA FRIDAY AFTERNOON AS VERY WARM AND DRY AIR MOVES INTO THE
REGION. SOUTHWEST WINDS WILL GUST TO AROUND 30 MPH AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:00 AM CDTFire Weather WatchABR11 hr

Nearby

Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.